Montana, 2023High Wind in Montana, July 17, 2023
July 17, 2023 · NWS TFX · 3 events in 3 counties and zones
A fast moving Pacific weather system brought isolated showers and thunderstorms to portions of Southwest and North-central Montana followed by gusty westerly winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving Pacific weather system brought isolated showers and thunderstorms to portions of Southwest and North-central Montana followed by gusty westerly winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 17, 12:54 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 17, 12:54 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
154 PM MDT Mon Jul 17 2023
.SYNOPSIS...
A cold front will continue east across eastern portions of north-
central and southwest Montana through late this afternoon with
showers and thunderstorms and the front moving east of the area by
this evening. Strong wind gusts are possible with any storms through
the rest of this afternoon with gusty west winds following the
frontal passage through this evening. Strongest winds will linger
through tonight along the Rocky Mountain Front while winds gradually
diminish later tonight across southwest Montana. Cool, dry and
breezy conditions are expected Tuesday with a warming trend beginning
Thursday.
&&
.DISCUSSION...
The upper level ridge axis continues to shift east into the Dakotas
this afternoon with fast southwest to westerly flow aloft spreading
across the Northern Rockies and MT through the rest of today and
tonight as an upper level trough progresses east into the region. A
Pacific cold front continues to move east across the area this
afternoon with thunderstorms tracking across eastern portions of
north-central and SW MT exiting to the east with the cold front early
this evening. Strong wind gusts are the primary concern with storms
as current activity moves into a more favorable environment for
surface based convection and downdraft/outflow winds across
Hill/Blaine/Judith Basin and Fergus counties through late this
afternoon. Skies clear from west to east this evening with westerly
flow also expected to move most of the smoke/haze out of the area.
Surface low pressure lifting out across the Canadian Prairies and
mid-level westerly flow to around 50kts across the Northern Rockies
will maintain gusty west winds across north-central MT overnight
while surface winds gradually diminish later tonight across SW MT.
Strongest winds with gusts in excess of 40 mph are most likely this
evening for areas along the Rocky Mtn Front east across Glacier
county to near Cut Bank. There is a 50-60% probability for wind
gusts in excess of 55mph limited to areas near the continental divide
in Glacier NP and immediate east slopes of the Northern Rocky Mtn
Front.
Temperatures will be be around 10 degrees cooler Tuesday and
Wednesday with breezy west winds Tuesday turning to the northwest
and diminishing Tuesday night through Wednesday. Upper level ridging
across SW US begins to amplify Thursday, beginning a warming trend
with temperatures rising well above average for the weekend as the
ridge continues to strengthen, peaking on Sunday. Confidence in the
hot temperatures this weekend is high with greater than 60%
probability of temperatures reaching the upper 90s at most lower
elevation locations, including Great Falls, Helena and Bozeman.
Probabilities for reaching 100 degrees (mainly Sunday) are at 15-20%
for Bozeman, 25-30% for Great Falls and 50-60% for Havre and Helena.
Daytime maximum temperatures in the 90s look to persist well into
next week with some moderation as the ridge de-amplifies somewhat.
Some limited moisture rotating around the ridge may reach into
portions of SW MT as early as Thursday and at times late this
weekend for risk of isolated thunderstorm development, otherwise dry
conditions prevail into next week. Hoenisch
&&
.AVIATION...
1155 AM MDT Mon Jul 17 2023 (17/18Z TAF Period)
A line of thunderstorms with wind gusts between 15 knots and 25
knots moves quickly northeastward from the US/Canada border down to
Bozeman that will impact KHVR and KLWT in the next 1 to 3 hours.
Wind gusts could increase up to 40 knots when it approaches KHVR,
otherwise hazy conditions continue for KHVR. A cold front continues
to move through the region today with gusty winds behind it, with
gusts up to 35 knots for KCTB. Some minor turbulence can occur
across the Rocky Mountain Front today and tomorrow with gusty winds
aloft. This evening will be dry and quiet through the end of the TAF
period. Webb
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 82 50 81 / 0 0 0 0
CTB 50 79 47 79 / 0 0 0 0
HLN 55 85 53 86 / 0 0 0 0
BZN 49 84 47 84 / 10 0 0 0
WYS 41 79 38 81 / 10 0 0 0
DLN 46 83 44 84 / 0 0 0 0
HVR 57 83 53 82 / 10 0 0 0
LWT 51 78 48 77 / 10 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 17, 11:28 AM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1228 PM MDT Mon Jul 17 2023
MTZ304>306-310>314-318-171930-
Hill County MT-Snowy and Judith Mountains MT-
Judith Basin County and Judith Gap MT-
Western and Central Chouteau County MT-
Cascade County below 5000ft MT-Eastern Toole and Liberty MT-
Northern Blaine County MT-Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
1228 PM MDT Mon Jul 17 2023
...A line of thunderstorms will impact portions of central Judith
Basin, Liberty, Fergus, northeastern Toole, Blaine, Hill, Chouteau
and eastern Cascade Counties through 130 PM MDT...
At 1224 PM MDT, Doppler radar was tracking a line of thunderstorms
moving northeast at 55 mph. Wind gusts have been between 30 mph and
50 mph with this line of thunderstorms.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Havre, Lewistown, Fort Benton, Chinook, Chester, Big Sandy, Stanford,
Harlem, Geraldine, Denton, Hobson, Winifred, Moore, Grass Range,
Parker School, Joplin, Highwood, Azure, Inverness and Geyser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4727 10872 4708 10860 4675 10864 4676 10993
4692 11017 4685 11027 4695 11018 4706 11029
4725 11079 4749 11039 4758 11050 4752 11076
4836 11127 4900 11128 4900 10823 4798 10843
4792 10889 4765 10877 4756 10832 4732 10831
TIME...MOT...LOC 1824Z 239DEG 49KT 4852 11021
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RWSpecial weather statement, Jul 17, 4:12 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MDT Mon Jul 17 2023
MTZ305-306-172345-
Hill County MT-Northern Blaine County MT-
512 PM MDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northwestern Blaine
and northeastern Hill Counties through 545 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Havre, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Blaine
and northeastern Hill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4873 10898 4864 10988 4887 10999 4900 10976
4900 10926
TIME...MOT...LOC 2312Z 257DEG 45KT 4879 10968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGSpecial weather statement, Jul 17, 4:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
539 PM MDT Mon Jul 17 2023
MTZ305-306-180015-
Hill County MT-Northern Blaine County MT-
539 PM MDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of northwestern Blaine
and northeastern Hill Counties through 615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Chinook, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hogeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4880 10844 4868 10945 4891 10965 4900 10947
4900 10868
TIME...MOT...LOC 2338Z 256DEG 41KT 4884 10932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RCGHigh Wind, Eastern Toole and Liberty
- When
- July 17, 4:45 PM MST
- Where
- Eastern Toole and Liberty forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.609, -111.360 (the zone’s center; the record gives no point)
Measured by mesonet station FW8512 Shelby.
High Wind, Cascade County Below 5000ft
- When
- July 17, 4:54 PM MST
- Where
- Cascade County Below 5000ft forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.308, -111.347 (the zone’s center; the record gives no point)
Wind gust of 62 mph measured at 7 SW Highwood. Wind was sustained at 50 mph during the time of the gust.
High Wind, East Glacier Park Region
- When
- July 17, 6:21 PM MST
- Where
- East Glacier Park Region forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.467, -112.610 (the zone’s center; the record gives no point)
Measured by mesonet station DCRM8 Deep Creek.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Hail and Damaging Winds in Ohio, July 17, 2023$61,000 · 1 in hail · 17 events
- Heat in Oklahoma, July 17 to 20, 202352 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114324, 1114321, 1114323.